Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Realizability of branched coverings of surfaces


Authors: Allan L. Edmonds, Ravi S. Kulkarni and Robert E. Stong
Journal: Trans. Amer. Math. Soc. 282 (1984), 773-790
MSC: Primary 57M12; Secondary 30F10
DOI: https://doi.org/10.1090/S0002-9947-1984-0732119-5
MathSciNet review: 732119
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A branched covering $ M \to N$ of degree $ d$ between closed surfaces determines a collection $ \mathfrak{D}$ of partitions of $ d$--its "branch data"--corresponding to the set of branch points. The collection of partitions must satisfy certain obvious conditions implied by the Riemann-Hurwitz formula. This paper investigates the extent to which any such finite collection $ \mathfrak{D}$ of partitions of $ d$ can be realized as the branch data of a suitable branched covering. If $ N$ is not the $ 2$-sphere, such data can always be realized. If $ \mathfrak{D}$ contains sufficiently many elements compared to $ d$, then it can be realized. And whenever $ d$ is nonprime, examples are constructed of nonrealizable data.


References [Enhancements On Off] (What's this?)

  • [1] I. Berstein and A. L. Edmonds, On the classification of generic branched coverings of surfaces, Illinois J. Math. (to appear). MR 730712 (85k:57004)
  • [2] G. Boccara, Cycles comme produit de deux permutations de classes données, Discrete Math. 58 (1982), 129-142. MR 676530 (84e:20007)
  • [3] A. L. Edmonds, J. H. Ewing and R. S. Kulkarni, Regular tessellations of surfaces and $ (p,q,2)$-triangle groups, Ann. of Math. (2) 116 (1982), 113-132. MR 662119 (83h:57005)
  • [4] -, Torsion free subgroups of Fuchsian groups and tessellations of surfaces, Invent. Math. 69 (1982), 331-346. MR 679761 (84d:20046)
  • [5] C. L. Ezell, Branch point structure of covering maps onto nonorientable surfaces, Trans. Amer. Math. Soc. 243 (1978), 123-133. MR 0500900 (58:18403)
  • [6] W. Feit, R. Lyndon and L. L. Scott, A remark about permutations, J. Combin. Theory 18 (1975), 234-235. MR 0372000 (51:8217)
  • [7] D. Husemoller, Ramified coverings of Riemann surfaces, Duke Math. J. 29 (1962), 167-174. MR 0136726 (25:188)
  • [8] A. Hurwitz, Über Riemann'sche Flächen mit gegebenen Verzweigungspunkten, Math. Ann. 103 (1891), 1-60. MR 1510692
  • [9] W. S. Massey, Algebraic topology: An introduction, Harcourt, Brace, and World, New York, 1967. MR 0211390 (35:2271)
  • [10] R. Ree, A theorem on permutations, J. Combin. Theory 10 (1971), 174-175. MR 0269519 (42:4414)
  • [11] L. L. Scott, Matrices and cohomology, Ann. of Math. (2) 105 (1977), 473-492. MR 0447434 (56:5746)
  • [12] D. Singerman, Subgroups of Fuchsian groups and finite permutation groups, Bull. London Math. Soc. 2 (1970), 319-323. MR 0281805 (43:7519)
  • [13] R. E. Stong, Branched coverings, preprint.
  • [14] R. Thorn, L'equivalence d'une fonction différentiable et d'un polynome, Topology (2) 3 (1965), 297-307.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57M12, 30F10

Retrieve articles in all journals with MSC: 57M12, 30F10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0732119-5
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society